advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Emerson, New Jersey, USA:

My 12-year-old is experiencing hair loss at the scalp area. Besides taking Humalog through her pump, she also takes 112 mg pill of Synthroid for her thyroid. Recently, she had a stomach bug. I read sometimes this can happen after illness. Is this true? Will the hair loss stop? What else could be causing her hair loss?

Answer:

Hair loss can occur due to many conditions. Hair has a growing cycle. Interruption of any aspect of that cycle can lead to hair loss. Too little thyroid hormone can cause hair loss; too much thyroid hormone can cause hair loss. Changes in iron or zinc can cause hair loss. Changes in estrogen levels in the blood can be associated with hair loss."Stress" is associated with hair loss so, the recent illness might play a role.

Just as the person with diabetes has antibodies to the pancreas and then can have antibodies to the thyroid, they can have antibodies to other tissues as well, such as joints (rheumatoid arthritis), stomach lining (pernicious anemia), hair follicles, or combinations (to also include the kidney and skin and lungs - this is lupus).

So... the likelihood is that this is just a disruption in the hair growth cycle - a loss of hair called telogen effluvium where the hair growth cycle gets into an early and prolonged resting phase. Time is your main ally here. Things that you can do that are inexpensive and likely not harmful include being sure her nutrition is good. You can provide a general multivitamin that contains iron and zinc and biotin. But first, go to her primary care doctor for a good check up. Make sure you have them check the blood chemistries and those thyroid levels.

DS

DTQ-20140427174358
Original posting 11 May 2014
Posted to Other

  
advertisement


                 
  Back to Ask the Diabetes Team Return to Top

Last Updated: Sunday May 11, 2014 14:37:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.